Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2017, 8:21 PM CDT for 4 counties in Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 8:21 PM CDT (01:21 UTC)
- Expired
- May 22, 2017, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Callahan County, TX, Jones County, TX, Shackelford County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 38 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:23 PM CDT | HAIL 1 | Abilene, TX | QUARTER SIZE HAIL AND ESTIMATED WIND GUSTS TO 60 MPH NEAR THE ACU CAMPUS |
| May 22, 8:35 PM CDT | HAIL 1 | Abilene, TX | |
| May 22, 8:41 PM CDT | TSTM WND GST 62 | Abilene, TX | 62 MPH WIND GUST MEASURED BY ABILENE REGIONAL AIRPORT ASOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
535
WUUS54 KSJT 230121
SVRSJT
TXC059-253-417-441-230200-
/O.NEW.KSJT.SV.W.0151.170523T0121Z-170523T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
821 PM CDT MON MAY 22 2017
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Northwestern Callahan County in west central Texas...
Southeastern Jones County in west central Texas...
Southwestern Shackelford County in west central Texas...
Northeastern Taylor County in west central Texas...
* Until 900 PM CDT
* At 818 PM CDT, a severe thunderstorm was located over Abilene
moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hamby around 825 PM CDT.
Potosi around 840 PM CDT.
Clyde and Eula around 850 PM CDT.
Baird around 900 PM CDT.
Other locations impacted by this severe thunderstorm include Impact,
Lake Fort Phantom Hill, Us-283 Near The Callahan-
Shackelford County Line and Kirby Lake.
This includes Interstate 20 between Mile Markers 279 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3253 9986 3271 9966 3245 9919 3214 9952
3232 9981
TIME...MOT...LOC 0118Z 309DEG 23KT 3252 9971
HAIL...1.50IN
WIND...60MPH
$$
O'Quinn2 follow-up statements
537
WWUS54 KSJT 230134
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
834 PM CDT MON MAY 22 2017
TXC059-253-417-441-230200-
/O.CON.KSJT.SV.W.0151.000000T0000Z-170523T0200Z/
Callahan TX-Jones TX-Shackelford TX-Taylor TX-
834 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CALLAHAN...SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES...
At 833 PM CDT, a severe thunderstorm was located near Abilene, moving
southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Potosi around 840 PM CDT.
Clyde around 845 PM CDT.
Eula around 850 PM CDT.
Dudley around 855 PM CDT.
Other locations impacted by this severe thunderstorm include Impact,
Lake Fort Phantom Hill, Us-283 Near The Callahan-
Shackelford County Line and Kirby Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3253 9986 3271 9966 3245 9919 3214 9952
3232 9981
TIME...MOT...LOC 0133Z 321DEG 24KT 3243 9965
HAIL...1.50IN
WIND...60MPH
$$
O'Quinn984
WWUS54 KSJT 230145
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
845 PM CDT MON MAY 22 2017
TXC059-253-417-441-230200-
/O.CON.KSJT.SV.W.0151.000000T0000Z-170523T0200Z/
Callahan TX-Jones TX-Shackelford TX-Taylor TX-
845 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CALLAHAN...SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES...
At 843 PM CDT, a severe thunderstorm was located near Potosi, or 7
miles southeast of Abilene, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...At 836 PM Abilene Regional Airport reported a wind gust of
62 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clyde around 850 PM CDT.
Eula around 855 PM CDT.
Dudley around 900 PM CDT.
Other locations impacted by this severe thunderstorm include Impact,
Lake Fort Phantom Hill, Us-283 Near The Callahan-
Shackelford County Line and Kirby Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3253 9986 3271 9966 3245 9919 3214 9952
3232 9981
TIME...MOT...LOC 0143Z 323DEG 22KT 3239 9963
HAIL...1.25IN
WIND...60MPH
$$
O'QuinnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:44 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 22, 5:44 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 544 PM CDT Mon May 22 2017 .AVIATION... /00Z TAFS/ Scattered thunderstorms currently over far western Texas will organize into a complex of storms and move east-southeast across West Central Texas this evening into the early morning. Confidence is high enough to add a 2 hour TEMPO TSRA group for the KABI/KSJT terminals and keeping VCTS at the remaining terminals. Also, expect mainly MVFR ceilings for the next 24 hours, with a few hours of low end VFR this evening. A cold front will move south across the area Tuesday morning, with winds becoming north. && .PREV DISCUSSION... /issued 347 PM CDT Mon May 22 2017/ SHORT TERM... (Tonight and Tuesday) Thunderstorms are developing over the higher terrain of eastern New Mexico this afternoon, and are associated with a shortwave trough moving over the southern Rockies. This convection is expected to move into West Texas late this afternoon and early evening, before overspreading much of our area later this evening and early tonight. The time frame for the convection across our area is mainly in the 8 PM to 2 AM time frame. A few strong to severe storms will be possible in our area. The main severe weather hazards will be large hail and damaging winds. If sufficient organization occurs and a collective cold pool develops with the convection to our west, could have strong winds on the leading edge. Steepened mid-level lapse rates and sufficient vertical shear will support a large hail threat. However, this looks to be a lower end severe weather threat, and not the magnitude which our area experienced late last week on Thursday and Friday. With a broad upper trough over the Plains, a cold front will push south across west central Texas on Tuesday morning. Could also have a weak embedded disturbance entering the southern Plains Tuesday morning. Carrying chance PoPs for showers and thunderstorms, with rain chances dropping off from the north during the afternoon. With considerable cloud cover through much of the day Tuesday, along with weak cold air advection behind the front, temperatures on Tuesday will remain on the cool side with afternoon highs expected to be in the lower to mid 70s. 19 LONG TERM... (Tuesday night though Monday) More stable and drier air will move in behind the cold front Tuesday night. With surface high pressure and light winds by morning, good radiational cooling conditions will be in place... with lows in the upper 40s to around 50 expected. The cool air will not last long however, with sunny skies and southwest winds of 5 to 10 mph Wednesday. Highs Wednesday are expected in the mid 80s. A continued warmup with highs in the mid/upper 90s are expected Thursday and Friday, as a surface low moves east through Oklahoma, bringing gusty southwest to west downslope winds. An upper disturbance may bring an isolated shower or thunderstorm Saturday, but the better chance of storms is Saturday night and Sunday, as a cold front goes through. Both the EC and GFS models have some weak upper disturbances moving through early next week, with continued potential for isolated showers or thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Abilene 59 72 51 84 / 60 40 5 0 San Angelo 60 73 49 85 / 60 50 5 0 Junction 61 75 49 85 / 40 50 5 0 Brownwood 59 72 49 84 / 50 50 10 0 Sweetwater 57 71 53 84 / 70 40 5 0 Ozona 61 75 51 83 / 50 50 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 21
Hazardous weather outlook, May 22, 2:30 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 230 PM CDT Mon May 22 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-231930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 230 PM CDT Mon May 22 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening and tonight across much of west central Texas. A few strong to severe storms will be possible. The main hazards will be damaging winds, large hail and deadly lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. A few thunderstorms will be possible on Tuesday. The main hazard will be dangerous lightning. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening and early tonight.
In the hours before
Local storm report, May 22, 6:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 SW HITSON 32.85N 100.26W
05/22/2017 E1.25 INCH FISHER TX STORM CHASER
&&
EVENT NUMBER SJT1700122
PMSpecial weather statement, May 22, 7:38 PM CDT, 43 minutes before
Special Weather Statement National Weather Service San Angelo TX 738 PM CDT MON MAY 22 2017 TXZ113-114-128-230130- Shackelford TX-Callahan TX-Jones TX- 738 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND SOUTHERN SHACKELFORD COUNTIES UNTIL 830 PM CDT... At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Nugent, or 14 miles west of Albany, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Moran around 815 PM CDT. Other locations impacted by this storm include McCarty Lake and Us- 283 Near The Callahan-Shackelford County Line. A severe thunderstorm watch remains in effect until 100 AM CDT for west central Texas. LAT...LON 3259 9966 3279 9960 3279 9911 3243 9914 TIME...MOT...LOC 0037Z 291DEG 31KT 3267 9953
Special weather statement, May 22, 8:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
803 PM CDT MON MAY 22 2017
TXZ076-230145-
Crockett TX-
803 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROCKETT COUNTY
UNTIL 845 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccamey, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Crockett County.
This includes Interstate 10 between Mile Markers 330 and 338.
A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Texas.
LAT...LON 3109 10228 3108 10152 3067 10165 3075 10183
3081 10183 3087 10185 3089 10189 3092 10188
3099 10199 3098 10201 3100 10204 3099 10211
3102 10218 3101 10219 3103 10220 3103 10228
3105 10231
TIME...MOT...LOC 0103Z 291DEG 30KT 3104 10220The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:10 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 50 min |
| May 22, 7:38 PM CDT | Special Weather Statement | SJT | Shackelford | 52 min |
| May 22, 7:48 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 42 min |
| May 22, 8:03 PM CDT | Special Weather Statement | SJT | Crockett | 42 min |
| May 22, 8:50 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Taylor | 40 min |
| May 22, 9:13 PM CDT | Special Weather Statement | SJT | Sterling | 47 min |
| May 22, 9:26 PM CDT | Special Weather Statement | SJT | Callahan | 49 min |
| May 22, 10:02 PM CDT | Special Weather Statement | SJT | Tom Green | 43 min |
| May 22, 10:36 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Irion, Sterling, Tom Green | 39 min |
| May 22, 11:08 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 52 min |
| May 22, 11:18 PM CDT | Special Weather Statement | SJT | Haskell | 27 min |
| May 22, 11:53 PM CDT | Special Weather Statement | SJT | Concho, Runnels, Tom Green | 52 min |
| May 23, 12:02 AM CDT | Special Weather Statement | SJT | Haskell | 28 min |
| May 23, 12:12 AM CDT | Special Weather Statement | SJT | Fisher, Jones | 63 min |
| May 23, 12:29 AM CDT | Special Weather Statement | SJT | Shackelford | 61 min |
| May 23, 12:47 AM CDT | Special Weather Statement | SJT | Kimble, Menard | 58 min |
| May 23, 12:48 AM CDT | Special Weather Statement | SJT | Throckmorton | 57 min |
| May 23, 1:15 AM CDT | Special Weather Statement | SJT | Callahan, Fisher, Jones, Shackelford | 60 min |
| May 23, 2:12 AM CDT | Special Weather Statement | SJT | Fisher | 63 min |
| May 23, 5:37 AM CDT | Special Weather Statement | SJT | Fisher, Jones | 53 min |
| May 23, 6:15 AM CDT | Special Weather Statement | SJT | Nolan, Taylor | 60 min |
| May 23, 6:20 AM CDT | Flash Flood Warning | SJT | Fisher, Jones | 3 hr |
| May 23, 6:50 AM CDT | Areal Flood Advisory | SJT | Callahan, Jones, Shackelford, Taylor | 115 min |
| May 23, 7:01 AM CDT | Special Weather Statement | SJT | Callahan, Taylor | 59 min |
| May 23, 7:04 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.